Alert archive / Tennessee / Flash Flood Warnings in 1996

Flash Flood Warning 20, NWS Nashville, TN

September 27, 1996Davidson County, Williamson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 27, 1996, 6:05 AM CDT for Davidson County, Williamson County, Tennessee. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 1996, 6:05 AM CDT (11:05 UTC)
Expired
Sep 27, 1996, 8:00 AM CDT
In force
115 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Davidson County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 34 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1996-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1996-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 271107
FFWBNA
TNC037-187-271300-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
605 AM CDT FRI SEP 27 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  800 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...DAVIDSON COUNTY...WILLIAMSON COUNTY
 
AT 603 AM CDT A CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN COTNUNUE TO
MOVE ACROSS THE NASHVILLE METRO AREA AS WELL AS PARTS OF WILLIAMSON
COUNTY. ABOUT 2 INCHES OF RAIN HAS LIKELY FALLEN ACROSS SECTIONS OF THE
METRO AREA. AN ADDITIONAL 1 TO 2 INCHES OF RAIN WILL LIKELY OCCUR
BETWEEN NOW AND 8 AM CAUSING FLASH FLOODING. THE METRO NASHVILLE EOC
REPORTED WATER OVER THE BRIDDGE ION HIGHWAY 12 AND OLD HICKORY BOULEVARD
IN THE SCOTTSBORO AREA OF NORTHEAST DAVIDSON COUNTY. FLASH FLOODING OF
OTHER LOW WATER CROSSING ARE LIKELY OCCURRING ACROSS NASHVILLE.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 2:21 AM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 27, 2:21 AM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
225 AM CDT FRI SEP 27 1996

WHAT A WAY TO COMMENCE A STRING OF MIDS! PREFER NGM MDL SOLN AS IT
APPRS TO HAVE BEST HANDL ON FRNTL MOVEMENT ATTM. STG S/W COUPLED WITH
MSTR-RICH AMS WL CAUSE PDS OF RAIN AND TSTMS ACRS MID TN AND PLATEAU
NEXT 24-30 HRS. DUE TO UNIDIRECTIONAL PROFILE AND SLOW EWD MOVEMENT OF
SFC FNT...COULD EASILY GET TRAING OF TSTMS FOR SVRL HRS. THUS FEEL THAT
A FFA IS NOT OUT-OF-THE-QUESTION FOR WRN MID TN TDY AND FOR ALL OF MID
TN TNGT.

TEMPS CURRENTLY ARE CLOSE TO FWC VALUES AND APPR TO BE ON TRACK FOR TDY.
WITH CFP XPTD IN BNA VCNTY BFR 12Z SAT...BLV AVN MOS MAY HAVE THE RIGHT
IDEA WITH TEMPS IN THE 50S. TEMP ATL LIT HAS DROPPED 8-10 DEGS SINCE FROPA
AT 05Z. WL ALSO LEAN TWD COOLER AVN MOS FOR HIGH TEMPS SAT AS SKIES MAY
NOT CLR UNTIL CLOSE TO SS. NOT MUCH TIME TO VIEW OTHER PROGGS.
09

BNA 80/56/65 9+3

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 2:32 AM CDTSevere Thunderstorm WarningOHXBenton, Decatur, Humphreys, Perry28 min
Sep 27, 3:06 AM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry39 min
Sep 27, 3:06 AM CDTSevere Thunderstorm WarningOHXDickson39 min
Sep 27, 3:33 AM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson27 min
Sep 27, 3:45 AM CDTTornado WarningOHXRobertson15 min
Sep 27, 3:49 AM CDTSevere Thunderstorm WarningOHXCheatham41 min
Sep 27, 4:01 AM CDTSevere Thunderstorm WarningOHXMaury, Williamson44 min
Sep 27, 4:01 AM CDTSevere Thunderstorm WarningOHXDavidson44 min
Sep 27, 4:14 AM CDTSevere Thunderstorm WarningOHXRobertson31 min
Sep 27, 4:33 AM CDTTornado WarningOHXRobertson, Sumner27 min
Sep 27, 4:58 AM CDTSevere Thunderstorm WarningOHXDavidson32 min
Sep 27, 5:22 AM CDTSevere Thunderstorm WarningOHXSumner68 min
Sep 27, 5:41 AM CDTFlash Flood WarningOHXSumner2 hr
Sep 27, 5:54 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence36 min
Sep 27, 6:47 AM CDTSevere Thunderstorm WarningOHXDavidson28 min
Sep 27, 4:45 PM CDTFlash Flood WarningOHXDavidson, Sumner2 hr
Sep 27, 5:15 PM CDTSevere Thunderstorm WarningOHXSumner30 min

Nearby

Flash Flood Warnings in Tennessee, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.